Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Conjugate gradient predictor corrector method for solving large scale problems

Author: Muhammed I. Syam
Journal: Math. Comp. 74 (2005), 805-818
MSC (2000): Primary 65
Published electronically: September 16, 2004
MathSciNet review: 2114649
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we give a new method for solving large scale problems. The basic idea of this method depends on implementing the conjugate gradient as a corrector into a continuation method. We use the Euler method as a predictor. Adaptive steplength control is used during the tracing of the solution curve. We present some of our experimental examples to demonstrate the efficiency of the method.

References [Enhancements On Off] (What's this?)

  • 1. P. G. Ciarlet and J. L. Lions (eds.), Handbook of numerical analysis. Vol. V, Handbook of Numerical Analysis, V, North-Holland, Amsterdam, 1997. Techniques of scientific computing. Part 2. MR 1470224
  • 2. E. L. Allgower, C.-S. Chien, K. Georg, and C.-F. Wang, Conjugate gradient methods for continuation problems, Proceedings of the International Symposium on Computational Mathematics (Matsuyama, 1990), 1991, pp. 1–16. MR 1146969,
  • 3. Randolph E. Bank and Tony F. Chan, PLTMGC: a multigrid continuation program for parameterized nonlinear elliptic systems, SIAM J. Sci. Statist. Comput. 7 (1986), no. 2, 540–559. MR 833920,
  • 4. S. Bernstein, Sur la generalisation du probleme de Dirichlet., Math. Ann., 69 (1910), 82-136.
  • 5. Tony F. C. Chan and H. B. Keller, Arc-length continuation and multigrid techniques for nonlinear elliptic eigenvalue problems, SIAM J. Sci. Statist. Comput. 3 (1982), no. 2, 173–194. MR 658631,
  • 6. Shui Nee Chow and Jack K. Hale, Methods of bifurcation theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 251, Springer-Verlag, New York-Berlin, 1982. MR 660633
  • 7. T. Küpper and H. Weber (eds.), Numerical methods for bifurcation problems, Internationale Schriftenreihe zur Numerischen Mathematik [International Series of Numerical Mathematics], vol. 70, Birkhäuser Verlag, Basel, 1984. MR 821016
  • 8. Arthur I. Cohen, Rate of convergence of several conjugate gradient algorithms, SIAM J. Numer. Anal. 9 (1972), 248–259. MR 0312728,
  • 9. R. Fletcher, Practical methods of optimization, 2nd ed., A Wiley-Interscience Publication, John Wiley & Sons, Ltd., Chichester, 1987. MR 955799
  • 10. C.B. Garci and W. I. Zangwill, Pathways to solutions, fixed points, and equilibria, Prentice-Hall, Englewood Cliffs, NJ, 1981.
  • 11. R. Glowinski, H. B. Keller, and L. Reinhart, Continuation-conjugate gradient methods for the least squares solution of nonlinear boundary value problems, SIAM J. Sci. Statist. Comput. 6 (1985), no. 4, 793–832. MR 801174,
  • 12. Gene H. Golub and Charles F. Van Loan, Matrix computations, 2nd ed., Johns Hopkins Series in the Mathematical Sciences, vol. 3, Johns Hopkins University Press, Baltimore, MD, 1989. MR 1002570
  • 13. Floyd J. Gould and Jon W. Tolle, Complementary pivoting on a pseudomanifold structure with applications in the decision sciences, Sigma Series in Applied Mathematics, vol. 2, Heldermann Verlag, Berlin, 1983. MR 712289
  • 14. Kurt Georg, Matrix-free numerical continuation and bifurcation, Numer. Funct. Anal. Optim. 22 (2001), no. 3-4, 303–320. International Workshops on Numerical Methods and Verification of Solutions, and on Numerical Function Analysis (Ehime/Shimane, 1999). MR 1849322,
  • 15. Philip E. Gill, Walter Murray, and Margaret H. Wright, Practical optimization, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1981. MR 634376
  • 16. M. R. Hestenes and E. Stiefel, Methods of conjugate gradients for solving linear systems, J. Res. Nat. Bur. Standards, 49 (1952), 409-436. MR 15:651a
  • 17. James P. Keener and Herbert B. Keller, Perturbed bifurcation theory, Arch. Rational Mech. Anal. 50 (1973), 159–175. MR 0336479,
  • 18. H. B. Keller, Lectures on numerical methods in bifurcation problems, Tata Institute of Fundamental Research Lectures on Mathematics and Physics, vol. 79, Published for the Tata Institute of Fundamental Research, Bombay; by Springer-Verlag, Berlin, 1987. With notes by A. K. Nandakumaran and Mythily Ramaswamy. MR 910499
  • 19. Herbert B. Keller, Nonlinear bifurcation, J. Differential Equations 7 (1970), 417–434. MR 0264255,
  • 20. Herbert B. Keller, Numerical solution of bifurcation and nonlinear eigenvalue problems, Applications of bifurcation theory (Proc. Advanced Sem., Univ. Wisconsin, Madison, Wis., 1976) Academic Press, New York, 1977, pp. 359–384. Publ. Math. Res. Center, No. 38. MR 0455353
  • 21. F. Klein, Neue beitrage zur Riemannschen Funktionentheorie, Math. Ann., 21( 1882-1883).
  • 22. David S. Kershaw, The incomplete Cholesky-conjugate gradient method for the iterative solution of systems of linear equations, J. Computational Phys. 26 (1978), no. 1, 43–65. MR 0488669
  • 23. E. Lahaye, Une methode de resolution d'une categorie d'equations transcendantes, C. R. Acad. Sci. Paris, 198 (1934), 1840-1842.
  • 24. J. Leray and J. Schauder, Topologie et equations fonctioneles, Ann. Sci. Ecole Norm. Sup., 51(1934), 45-78.
  • 25. W. Mackens, Numerical differentiation of implicitly defined space curves, Computing 41 (1989), no. 3, 237–260 (English, with German summary). MR 988238,
  • 26. J. E. Marsden and A. J. Tromba, Vector calculus, Third edition, W. H. Freeman and Company, New Your, 1988, 75.
  • 27. G. P. McCormick and K. Ritter, Alternate proofs of the convergence properties of the conjugate-gradient method, J. Optim. Theory Appl., 13(1974), 497-518.
  • 28. Hans D. Mittelmann and Dirk Roose (eds.), Continuation techniques and bifurcation problems, International Series of Numerical Mathematics, vol. 92, Birkhäuser Verlag, Basel, 1990. Reprinted from J. Comput. Appl. Math. 26 (1989), no. 1-2. MR 1057193
  • 29. H. Poincare, Sur les courbes define par une equation differentielle, I-IV, Oeuvres I. Gauthier-Villars, Paris, 1881-1886.
  • 30. E. Polak and G. Ribière, Note sur la convergence de méthodes de directions conjuguées, Rev. Française Informat. Recherche Opérationnelle 3 (1969), no. 16, 35–43 (French, with Loose English summary). MR 0255025
  • 31. Werner C. Rheinboldt, Numerical analysis of continuation methods for nonlinear structural problems, Comput. & Structures 13 (1981), no. 1-3, 103–113. MR 616722,
  • 32. Rüdiger Seydel, From equilibrium to chaos, Elsevier, New York, 1988. Practical bifurcation and stability analysis. MR 927090
  • 33. H.I. Siyyam and M.I. Syam, The modified trapezoidal rule for line integrals, J. Comput. Appl. Math. 84 (1997), 1-14.
  • 34. Muhammed I. Syam and Hani I. Siyyam, Numerical differentiation of implicitly defined curves, J. Comput. Appl. Math. 108 (1999), no. 1-2, 131–144. MR 1705732,
  • 35. M. I. Syam, Interpolation predictors over implicitly defined curves, Comput. Math. Appl. 44 (2002), no. 8-9, 1067–1076. MR 1937567,
  • 36. Michael J. Todd, The computation of fixed points and applications, Springer-Verlag, Berlin-New York, 1976. Lecture Notes in Economics and Mathematical Systems, Vol. 124. MR 0410732
  • 37. K. H. Winters, K. A. Cliffe, The prediction of critical points for thermal explosions in a finite volume, Combustion and Flame, 62 (1985), 13-20.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65

Retrieve articles in all journals with MSC (2000): 65

Additional Information

Muhammed I. Syam
Affiliation: Department of Mathematics and Computer Science, United Arab Emirates University, Al-Ain, United Arab Emirates

Keywords: Continuation methods, large scale problems, conjugate gradient method
Received by editor(s): April 15, 2002
Received by editor(s) in revised form: November 23, 2003
Published electronically: September 16, 2004
Article copyright: © Copyright 2004 American Mathematical Society